Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 16, 2023, 3:16 PM CDT for Monroe County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2023, 3:16 PM CDT (20:16 UTC)
- Expired
- Sep 16, 2023, 3:45 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Monroe County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WUUS53 KARX 162016
SVRARX
WIC081-162045-
/O.NEW.KARX.SV.W.0073.230916T2016Z-230916T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
316 PM CDT Sat Sep 16 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in west central Wisconsin...
* Until 345 PM CDT.
* At 316 PM CDT, a severe thunderstorm was located near Cashton, or
13 miles south of Sparta, moving east at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Monroe County, including the following locations...
Highway 33 And County Y and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 9090 4377 9091 4379 9091 4385 9081
4373 9079
TIME...MOT...LOC 2016Z 249DEG 5KT 4376 9089
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Skow2 follow-up statements
694
WWUS53 KARX 162022
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
322 PM CDT Sat Sep 16 2023
WIC081-162045-
/O.CON.KARX.SV.W.0073.000000T0000Z-230916T2045Z/
Monroe WI-
322 PM CDT Sat Sep 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN MONROE COUNTY...
At 321 PM CDT, a severe thunderstorm was located near Cashton, or 12
miles south of Sparta, moving east at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Cashton and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4373 9090 4377 9091 4379 9091 4383 9081
4373 9079
TIME...MOT...LOC 2021Z 249DEG 5KT 4376 9088
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Skow995
WWUS53 KARX 162041
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
341 PM CDT Sat Sep 16 2023
WIC081-162051-
/O.EXP.KARX.SV.W.0073.000000T0000Z-230916T2045Z/
Monroe WI-
341 PM CDT Sat Sep 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY
WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
LAT...LON 4373 9090 4377 9091 4379 9091 4383 9081
4373 9079
TIME...MOT...LOC 2041Z 249DEG 5KT 4377 9085
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:43 PM CDT, 33 minutes earlier.
Area forecast discussion, Sep 16, 2:43 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 243 PM CDT Sat Sep 16 2023 .DISCUSSION...(This evening through Saturday) Issued at 240 PM CDT Sat Sep 16 2023 Key Messages: - Thunderstorms Diminish Tonight - Cooler Night Expected Sunday Night - Multiple Chances for Precipitation Late This Week into Weekend This afternoon: Scattered Pop-Up Thunderstorms As a shortwave trough moves from west to east across the region this afternoon, pop up thunderstorms are expected to continue with diurnal heating bringing CAPE values of 750-1000J/kg. Main threats are small hail and lightning with shear values rather low and unable to sustain longer-lived storms. Storm threat shifts slowly east through the afternoon hours and wanes as sun goes down and instability drops. Sunday into Monday: Seasonable Temperatures and Dry Behind today's shortwave trough, surface high pressure and upper- level ridging will slide into the region with NW flow keeping temperatures a few degrees below normal. High pressure overhead Sunday night will bring clear skies and light winds. This combination will bring a cool night across the area with low temperatures falling into the 40s across the area. Typical cool spots may (20% chance) fall into the upper 30s across Jackson/Monroe counties and to the north. Rest of the week: Warming Up with Increasing Precipitation Chances Warm, southerly return flow increases Monday night as the high pressure shifts east. Along this southerly flow, there are low end thunderstorm chances (20 to 30%) as an embedded wave along a ridge axis passes through the region. A large, deep trough is then expected to dig in across the western CONUS Tuesday night into Wednesday. Medium range models and their ensemble means are all supportive of this general idea; however, there are timing and magnitude details that are less clear. Temperatures will moderate to near 80 degrees Wednesday through Friday. As the deep trough takes hold over the western CONUS, lobes of energy are expected to eject from the trough across the Northern Plains bringing precipitation chances across the Upper Midwest near the end of this week. This trough/ridge pattern will be supportive of southerly gulf moisture remaining present across the Midwest through much of the week. By this weekend, medium range ensembles suggest this large scale trough to begin shifting east into the Northern Plains. Details aren't too clear heading into the weekend as ensemble members begin diverging solutions, but will maintain 40- 50% PoPs Friday night into Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1215 PM CDT Sat Sep 16 2023 VFR conditions are expected through the TAF period at RST and LSE. As a weak system moves across the region this afternoon, there is a low chance (20-30%) that showers and an isolated thunderstorm impact LSE between 19-21Z and have included a tempo for those chances. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAW AVIATION...JAW
Hazardous weather outlook, Sep 16, 2:44 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 244 AM CDT Sat Sep 16 2023 IAZ030-WIZ041>044-053>055-061-171145- Clayton-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 244 AM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Patchy to areas of dense fog are possible this morning. Otherwise, scattered thunderstorms are possible from late this morning through evening with lightning being the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 171145- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson- 244 AM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Widespread dense fog will continue through mid-morning. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Sep 16, 2:06 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
206 PM CDT Sat Sep 16 2023
MNZ096-161930-
Houston MN-
206 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact
central Houston Countythrough 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caledonia, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Caledonia around 210 PM CDT.
Other locations impacted by this storm include Beaver Creek Valley
State Park, Reno, Freeburg, Highway 44 And Sanden Road, County Roads
3 And 24, and Mound Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4377 9161 4385 9130 4385 9129 4379 9126
4378 9124 4373 9125 4371 9127 4365 9127
4365 9126 4361 9127 4358 9124 4359 9159
TIME...MOT...LOC 1905Z 257DEG 17KT 4365 9152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Sep 16, 2:31 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
231 PM CDT Sat Sep 16 2023
MNZ096-WIZ053-162000-
Houston MN-Vernon WI-
231 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact southeastern Houston and
northwestern Vernon Counties through 300 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caledonia, moving east at 15 mph.
HAZARD...Wind gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Brownsville around 240 PM CDT.
Stoddard around 245 PM CDT.
Other locations impacted by this storm include Reno, Highway 44 And
Sanden Road, County Roads 3 And 24, Genoa, Freeburg, County 14 And
White Tail Road, and Lock And Dam 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4355 9149 4373 9149 4373 9126 4372 9119
4353 9120
TIME...MOT...LOC 1930Z 269DEG 14KT 4364 9139
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SkowSpecial weather statement, Sep 16, 2:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
258 PM CDT Sat Sep 16 2023
WIZ041-042-053-162030-
Vernon WI-La Crosse WI-Monroe WI-
258 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact southeastern La Crosse,
northwestern Vernon and southwestern Monroe Counties through 330 PM
CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stoddard, or 10 miles south of La Crosse, moving east at 15 mph.
HAZARD...Wind gusts up to 30 mph, half inch hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Rainfall amounts of 2 to 4 inches are possible in
a short while that could cause rapid rises in creeks and
streams.
This strong thunderstorm will be near...
Coon Valley around 310 PM CDT.
Other locations impacted by this storm include Mount La Crosse,
County Roads G And H, Brinkman Ridge, Jersey Valley County Park,
Portland, South Side Of La Crosse, Esofea, Goose Island, Highways 14
61 And County M M, and The Coulee Experimental Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4361 9127 4363 9127 4365 9126 4365 9127
4371 9127 4373 9125 4375 9125 4377 9124
4390 9083 4362 9078
TIME...MOT...LOC 1956Z 262DEG 15KT 4368 9119
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 9:36 PM CDT | Dense Fog Advisory | ARX | Buffalo, Clark, Jackson, La Crosse, Monroe, Taylor and 2 more | 11 hr |
| Sep 16, 2:58 PM CDT | Special Weather Statement | ARX | La Crosse | 32 min |
| Sep 16, 3:41 PM CDT | Special Weather Statement | ARX | Vernon | 34 min |
| Sep 16, 4:34 PM CDT | Areal Flood Advisory | ARX | La Crosse, Monroe, Vernon | 3 hr |
| Sep 16, 4:43 PM CDT | Special Weather Statement | ARX | Grant | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.